Alert archive / Arizona / Special Weather Statements in 2015

Special Weather Statement, NWS Tucson, AZ

August 8, 2015

NWS Tucson, AZ issued this special weather statement at Aug 8, 2015, 5:44 PM MST. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2015, 5:44 PM MST (00:44 UTC)
Expired
Aug 8, 2015, 6:15 PM MST
In force
31 min
Issued by
NWS Tucson, AZ

The radar

The Tucson radar (KEMX), 79 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2015-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2015-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

130 
WWUS85 KTWC 090044
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST SAT AUG 8 2015
 
AZZ504>506-090115-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
544 PM MST SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL AND NORTH
CENTRAL PIMA COUNTIES UNTIL 615 PM MST...

AT 542 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PICTURE ROCKS...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARANA...TORTOLITA...AVRA VALLEY...PICTURE ROCKS AND DOVE MOUNTAIN.

LAT...LON 3226 11127 3240 11140 3262 11115 3246 11098
TIME...MOT...LOC 0042Z 231DEG 20KT 3238 11127 

$$

FRANCIS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:14 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 8, 3:14 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
314 PM MST SAT AUG 8 2015

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING...THEN ISOLATED TO SCATTERED ACTIVITY ON SUNDAY THROUGH
WEDNESDAY...WITH THE BEST THREAT FOR PRECIPITATION DURING THAT TIME
MOSTLY EAST AND SOUTH OF THE TUCSON AREA TOWARD NEW MEXICO AND
MEXICO. EXPECT SLIGHTLY GREATER COVERAGE OF THUNDERSTORMS MONDAY AND
TUESDAY FOLLOWED BY ANOTHER REDUCTION OF THUNDERSTORM ACTIVITY LATE
NEXT WEEK AND INTO NEXT WEEKEND.

&&

.DISCUSSION...WATER VAPOR IMAGERY AND 08/12Z UPPER-AIR PLOTS SHOW A
RIDGE CENTERED OVER EAST TEXAS AND THE LOWER MISSISSIPPI RIVER
VALLEY. MEANWHILE..A TROUGH RESIDES OVER SOUTHERN IDAHO. ARIZONA IS
BETWEEN THESE TWO SYSTEMS WITH A LARGE SWATH OF MID TO UPPER LEVEL
DRY AIR COVERING A LARGE PART OF THE EASTERN PACIFIC...CENTRAL AND
SOUTHERN CALIFORNIA AND INTO SOUTHERN NEVADA AND CENTRAL UTAH.

THE 12Z KTWC SOUNDING SHOWED A PW OF 1.72 INCHES...A MU CAPE OF
AROUND 1300 J/KG AND A LIFTED INDEX OF MINUS 4. THE SOUNDING IS
DRIER ABOVE ABOUT 575MB COMPARED TO YESTERDAY MORNING WHEN THE
SOUNDING WAS DRYING OUT ABOVE AROUND 450MB. IN ADDITION...THE
STEERING WINDS TODAY WILL PUSH THE STORMS TO THE NORTHEAST AT AROUND
10 TO 15 MPH...WHILE YESTERDAY THE STORM MOTION WAS TO THE NORTH TO
NORTHEAST AT 15 TO 20 MPH.

VISIBLE SATELLITE IMAGERY SHOWS AN EXTENSIVE CUMULUS FIELD FROM
TUCSON WESTWARD ACROSS MUCH OF CENTRAL AND WESTERN PIMA COUNTY.
MEANWHILE...TOWERING CUMULUS AS WELL AS SOME SHOWERS AND
THUNDERSTORMS HAVE BEEN DEVELOPING OVER THE MOUNTAIN TOPS FROM
TUCSON EASTWARD. THE HARDEST HIT LOCATION SO FAR THIS AFTERNOON
HAS BEEN THE CHIRICAHUA MOUNTAINS OF EAST CENTRAL COCHISE COUNTY
WHERE ONE AUTOMATED GAUGE REPORTED NEARLY 3 INCHES OF RAIN IN
THE PAST 6 HOURS. HOWEVER...MOST OF THAT FELL WITHIN ABOUT A THREE
HOUR PERIOD EARLIER TODAY. ANOTHER GAUGE REPORTED 1.57 INCHES IN THE
PAST 3 HOURS.

THE LATEST RADAR MOSAIC INDICATES THAT THE STORMS OVER THE
CHIRICAHUA MOUNTAINS HAVE FINALLY MOVED OFF THE MOUNTAINS TO THE
EAST AND ARE QUICKLY DISSIPATING. ELSEWHERE...ISOLATED SHOWERS AND
THUNDERSTORMS HAVE BEEN DEVELOPING TO THE SOUTH OF THE TUCSON METRO
FROM AROUND THREE POINTS TO VAIL AND EASTWARD INTO WESTERN COCHISE
COUNTY.

THE 12Z RUN OF THE U OF A WRF/NAM & GFS SHOWED MORE ACTIVITY
DEVELOPING TO THE SOUTHWEST OF TUCSON THAN WHAT I INHERITED TODAY.
SO...EARLIER TODAY I UPDATED THE FORECAST TO REFLECT THIS
NOTION...AND BASED ON THE LATEST SATELLITE AND RADAR TRENDS...IT
LOOKS LIKE THIS WILL HOLD FOR THE REST OF THIS AFTERNOON...WITH
LESSER CHANCES INTO THE EVENING HOURS.

WE SHOULD SEE ONLY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
SUNDAY...MAINLY FROM TUCSON EAST. BY MONDAY A BETTER THREAT FOR
STORMS...ESPECIALLY EAST AS THE HIGH RETROGRADES TO A POSITION OVER
THE TEXAS PANHANDLE...WHICH WILL GIVE US A MORE FAVORABLE FLOW
PATTERN WITH SOUTHEAST TO SOUTH MID LEVEL WINDS RESULTING IN
SLIGHTLY BETTER CHANCES FOR THUNDERSTORMS. A LOW GRADE MONSOON
FORECAST WILL CONTINUE TUESDAY AND WEDNESDAY. THE INHERITED POP
FORECAST IN THE LATTER PORTION OF THE FORECAST PERIOD REFLECTED A
SIGNIFICANT DECREASE IN STORMS LATE IN THE WEEK AND INTO THE WEEKEND
AND THIS SEEMS REASONABLE...SO NO CHANGES WERE MADE.

&&

.AVIATION...VALID THRU 10/00Z.
ISOLD TO SCT -TSRA/-SHRA THIS AFTERNOON AND EVENING. THE MAJORITY OF
ACTIVITY IS EXPECTED SOUTH AND EAST OF KTUS...THOUGH STILL POSSIBLE
NEAR THE NORTHERN TERMINALS. BRIEF MVFR CONDITIONS...ALONG WITH GUSTS
TO 35 TO 45 KTS WILL BE POSSIBLE IN AND AROUND STRONGER STORMS. TSRA
ACTIVITY IS EXPECTED TO DIMINISH TONIGHT AFTER 09/03Z...LASTING A BIT
LONGER NEAR KOLS AND KDUG. OTHERWISE...OUTSIDE OF TSRA INFLUENCE
EXPECT SCT TO BKN FROM 7 TO 12 KFT...WITH WINDS GENERALLY DIURNAL AND
UNDER 12 KTS. AFTER 09/18Z SCT -TSRA/-SHRA WILL AGAIN BE POSSIBLE NEAR
ALL TERMINALS...LIKELY FAVORING KDUG...KOLS...AND KALK. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THIS WEEKEND WITH A FOCUS SOUTH AND EAST OF TUCSON. SCATTERED
ACTIVITY WILL THEN SPREAD ACROSS MUCH OF SOUTHEAST ARIZONA MONDAY
AND TUESDAY BEFORE A WARMING AND DRYING TREND LIMITS ACTIVITY FOR
THE LATTER PART OF THE WEEK. HOWEVER...THERE WILL STILL BE ENOUGH
MOISTURE FOR ISOLATED TO SCATTERED THUNDERSTORMS OVER THE WHITE
MOUNTAINS AND HIGHER ELEVATIONS SOUTH OF TUCSON.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MOLLERE
AVIATION/FIRE WEATHER...HUMPHREYS

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 8, 2:38 PM MST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
238 PM MST SAT AUG 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     FLASH FLOOD      1 W CATALINA FOOTHILLS  32.31N 110.90W
08/07/2015                   PIMA               AZ   NWS EMPLOYEE

            3 VEHICLES STRANDED DUE TO HIGH WATER NEAR SUNRISE DR
            AND PONTATOC RD

&&

EVENT NUMBER TWC1500069

FRANCIS
Special weather statement, Aug 8, 3:57 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
357 PM MST SAT AUG 8 2015

AZZ504-514-082330-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-
357 PM MST SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
430 PM MST...

AT 354 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR THE TUCSON INTERNATIONAL AIRPORT MOVING NORTHEAST AT 15 TO 20
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. IN
ADDITION...EXPECT BRIEF PERIODS OF HEAVY RAIN AND OCCASIONAL
LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
TUCSON...LITTLETOWN...DREXEL-ALVERNON...TANQUE VERDE...SUMMIT...
DREXEL HEIGHTS...SOUTH TUCSON...SAN XAVIER MISSION...RITA RANCH...
CATALINA FOOTHILLS...DAVIS-MONTHAN AIR FORCE BASE...TUCSON
INTERNATIONAL AIRPORT AND SAGUARO NATIONAL PARK EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3199 11090 3207 11106 3234 11095 3224 11061
TIME...MOT...LOC 2254Z 211DEG 18KT 3218 11089

MOLLERE
Special weather statement, Aug 8, 4:16 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
416 PM MST SAT AUG 8 2015

AZZ504-506-514-082345-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-
416 PM MST SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL AND
NORTHEASTERN PIMA COUNTIES UNTIL 445 PM MST...

AT 416 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CASAS ADOBES...MOVING NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TUCSON...ORO VALLEY...MARANA...FLOWING WELLS...CASAS ADOBES...
TORTOLITA...CATALINA...CATALINA STATE PARK AND CATALINA FOOTHILLS.

LAT...LON 3223 11108 3234 11117 3253 11094 3236 11079
TIME...MOT...LOC 2316Z 230DEG 10KT 3232 11105
Special weather statement, Aug 8, 4:47 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
447 PM MST SAT AUG 8 2015

AZZ504-514-090030-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-
447 PM MST SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
530 PM MST...

AT 442 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER FLOWING WELLS...MOVING EAST AT 15 MPH. A TRAINED WEATHER
SPOTTER REPORTED WINDS TO 45 MPH WITH THIS STORM...AND WINDS TO 50
MPH ARE POSSIBLE.

THIS STORM WILL PRODUCE INTENSE RAINFALL. A TRAINED WEATHER SPOTTER
REPORTED 0.87 INCHES IN A HALF HOUR. WEATHER RADAR ESTIMATES THAT
BETWEEN A HALF TO ONE INCH OF RAIN HAS FALLEN. RAINFALL RUNOFF WILL
RESULT IN SIGNIFICANT PONDING OF WATER...RESULTING IN MINOR STREET
FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3224 11073 3221 11112 3235 11118 3248 11081
TIME...MOT...LOC 2342Z 253DEG 12KT 3230 11097
Special weather statement, Aug 8, 5:44 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST SAT AUG 8 2015

AZZ504>506-090115-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
544 PM MST SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL AND NORTH
CENTRAL PIMA COUNTIES UNTIL 615 PM MST...

AT 542 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PICTURE ROCKS...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARANA...TORTOLITA...AVRA VALLEY...PICTURE ROCKS AND DOVE MOUNTAIN.

LAT...LON 3226 11127 3240 11140 3262 11115 3246 11098
TIME...MOT...LOC 0042Z 231DEG 20KT 3238 11127

FRANCIS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:15 PM MSTFlash Flood WarningTWCCochise2 hr
Aug 8, 6:51 PM MSTSpecial Weather StatementTWCPinal39 min
Aug 9, 1:53 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz112 min
Aug 9, 3:32 PM MSTAreal Flood AdvisoryTWCCochise118 min
Aug 9, 3:46 PM MSTSpecial Weather StatementTWC29 min
Aug 9, 3:53 PM MSTSpecial Weather StatementTWCCochise22 min
Aug 9, 4:28 PM MSTSpecial Weather StatementTWCCochise47 min
Aug 9, 4:55 PM MSTAreal Flood AdvisoryTWCPima3 hr

Nearby

Special Weather Statements in Arizona, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.